Alert archive / Minnesota / River Flood Warnings in 2009

River Flood Warning 66, NWS Grand Forks, ND

October 30, 2009Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Oct 30, 2009, 10:30 AM CDT for Clay County, Minnesota. It took effect at Nov 1, 2009, 6:00 AM CST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Oct 30, 2009, 10:30 AM CDT (15:30 UTC)
In effect from
Nov 1, 2009, 6:00 AM CST
Expired
Nov 6, 2009, 6:00 AM CST
In force
5 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Buffalo River at Sabin (SABM5).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Oct 30, 4:24 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Oct 30, 4:24 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 AM CDT FRI OCT 30 2009

.DISCUSSION...
CHALLENGES FOR THE FORECAST INCLUDE PRECIP COVERAGE AND TIMING OF
CHANGE OVER TO SNOW TODAY. THEN IF DURATION AND INTENSITY OF SNOW
WILL BE LONG OR STRONG ENOUGH TO PRODUCE SIGNIFICANT
ACCUMULATIONS. MODELS IN THE GOOD AGREEMENT WITH PLACEMENT OF THE
SFC LOW AT 06Z AND ITS TRACK INTO THE MINNESOTA ARROWHEAD BY 18Z.
USED A MODEL BLEND FOR THE FORECAST PACKAGE.

AS THE SFC LOW MOVES ACROSS MINNESOTA EXPECTING SOME DYNAMICAL
COOLING TO OCCUR AS STRONG DEFORMATION BAND OF PRECIP DEVELOPS
FROM SW TO NE ACROSS THE FA. MODEL THERMAL PROFILES INDICATE ON
THE FAR WESTERN EDGE OF THE QPF FIELDS THAT THE PRECIP TYPE WILL
BE SNOW AND THIS MATCHES THE UPSTREAM OBS OF SNOW IN PORTIONS OF
SD AND NE. EXPECT THIS BAND TO TRAVERSE FROM THE LISBON TO FARGO
TO FOSSTON TO BAUDETTE AREAS TODAY. GIVEN THAT THE CURRENT TEMPS
ARE IN THE UPPER 30S IN SE ND AND 40S IN MN AND THAT THE HEAVIEST
PRECIP TO OCCUR DURING DAYLIGHT HOURS ON RELATIVELY WARM GROUND
THINKING THAT THE SNOW THAT DOES FALL WILL MOSTLY MELT BEFORE
PREVENTING SIGNIFICANT ACCUMULATIONS TO OCCUR. IF CHANGEOVER
OCCURS SOONER AND INTENSITY IS STRONG ENOUGH TO OVERCOME MELTING
ON IMPACT THEN HEAVIEST SNOW LOCATIONS MAY NEED TO BE UPGRADED TO
A WNTR WX ADVSY AS 3 INCHES AND WIND WOULD BE POSSIBLE.

THE SYSTEM CONTINUES TO BE PROGRESSIVE AS MODELS INDICATE LITTLE
PRECIP LINGERING OVERNIGHT ALONG MY FAR EAST. CLOUDY WITH NW WINDS
IN CYCLONIC FLOW ON SATURDAY. THICKNESSES RISING AS 500MB FLOW
BECOMES MORE ZONAL...HELPING MAX TEMPS ON SATURDAY TO REBOUND
INTO THE 40S.

A WEAK CLIPPER SYSTEM TO MOVE ACROSS SOUTHERN MANITOBA ON SUNDAY
MORNING. THIS WILL BRING A CHANCE OF SN SHOWERS CHANGING OVER TO
RAIN AS STRONG 850MB WARM AIR ADVECTION OCCURS AHEAD OF WAVE WITH
THE HIGHEST AREA FOR POPS ACROSS THE NORTHERN THIRD OF THE FA.
THERE IS SOME POTENTIAL FOR MIXED PRECIP...WILL NEED TO MONITOR
THE POSSIBILITY FOR FUTURE UPDATES

ANOTHER WEAK WAVE/CLIPPER CAN BE EXPECTED TUESDAY PM AS THE
GENERAL PATTERN CONTINUES TO INDICATE HIGHER TEMPS AND DRIER WX
IN THE EXTENDED.

&&

.AVIATION...
RN AND SN AT TAF SITES THROUGH THE DAY AS LIFR AND IFR CIGS WILL
CONTINUE ACROSS THE FA WITH DVL AND GFK POSSIBLE LIFTING INTO MVFR
BY LATE EVENING.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT FOR THE WILD RICE RIVER IN ND AT
ABERCROMBIE...THE RED RIVER AT FARGO...MOORHEAD...THE SOUTH BRANCH
BUFFALO RIVER AT SABIN AND THE BUFFALO RIVER NEAR DILWORTH.
RAINFALL OVER THE PAST 24 HRS COMBINED WITH EXPECTED RAINFALL
THROUGH TODAY MAY CAUSE ENOUGH RUNOFF TO CAUSE RIVER LEVELS TO
RISE TO ABOVE FLOOD STAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FOR FARGO AND ABERCROMBIE AREAS.
MN...FLOOD WATCH FOR MOORHEAD...DILWORTH AND SABIN AREAS.

&&

JK
Hazardous weather outlook, Oct 30, 5:43 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
543 AM CDT FRI OCT 30 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
543 AM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

TODAY RAINFALL...MODERATE AT TIMES...WILL CHANGEOVER TO SNOW FROM
SOUTHEASTERN ND LATER THIS MORNING INTO THE BEMIDJI AND BAUDETTE
AREAS BY THIS EVENING. SNOW COMBINED WITH WINDY NORTH TO NORTH
WEST MAY CAUSED REDUCED VISIBILITIES ON THE ROADS THIS AFTERNOON.
ACCUMULATIONS UP TO 2 INCHES IN NW MN TO AN INCH IN THE FARGO...
MOORHEAD AREA CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY MORNING THERE IS A CHANCE FOR SNOW SHOWERS CHANGING OVER TO
RAIN SHOWERS WITH THE POSSIBILITY OF A TIME PERIOD OF MIXED PRECIP
AS A WARM FRONT SLIDES ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:30 AM CDTRiver Flood WarningFGFRichland5 days
Oct 30, 10:44 AM CDTRiver Flood WarningFGFCass8 days
Oct 30, 4:59 PM CDTRiver Flood WarningFGFRichland3 days
Oct 30, 10:30 AM CDTRiver Flood WarningFGFClay10 days

Nearby

River Flood Warnings in Minnesota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.